Alert archive / Texas / Coastal Flood Statements in 2019

Coastal Flood Statement 13, NWS Brownsville, TX

September 5, 2019Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Sep 5, 2019, 4:49 AM CDT for Kenedy County, Texas. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2019, 4:49 AM CDT (09:49 UTC)
Expired
Sep 5, 2019, 7:00 PM CDT
In force
14 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WHUS44 KBRO 050949
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
449 AM CDT Thu Sep 5 2019

...Hazardous Conditions At Local Beaches Continue...

.Residual swell directed towards the coast will result in a high 
risk of rip currents and water runup approaching the base of the 
dunes along local beaches through this afternoon.

TXZ256-257-351-051800-
/O.CAN.KBRO.CF.Y.0004.000000T0000Z-190905T1200Z/
/O.CAN.KBRO.SU.Y.0002.000000T0000Z-190905T1200Z/
/O.NEW.KBRO.CF.S.0013.190905T0949Z-190906T0000Z/
/O.EXT.KBRO.RP.S.0006.000000T0000Z-190906T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
449 AM CDT Thu Sep 5 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

...COASTAL FLOOD STATEMENT IS NOW IN EFFECT...

* COASTAL FLOODING...Occasional surf overwash due to residual
  swells from former Tropical Storm Fernand may approach the base
  of the dunes along portions of South Padre Island and at Boca 
  Chica Beach.
 
* Timing...Through this afternoon.

* IMPACTS...Dangerous swimming conditions due to increased
  strength and higher frequency of rip currents. Swimmers may have
  difficulty returning to shore. Walking may be difficult during
  high tide and vehicles may be inundated by high water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

Farris
2 follow-up statements
964 
WHUS44 KBRO 051750
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1250 PM CDT Thu Sep 5 2019

...Hazardous Conditions At Local Beaches Continue...

.Residual swell directed towards the Lower Texas coastline will 
result in a high risk of rip currents and water runup approaching 
the base of the dunes along local beaches through this afternoon.

TXZ256-257-351-060000-
/O.CON.KBRO.CF.S.0013.000000T0000Z-190906T0000Z/
/O.CON.KBRO.RP.S.0006.000000T0000Z-190906T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1250 PM CDT Thu Sep 5 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* COASTAL FLOODING...Occasional surf overwash due to residual 
  swells from former Tropical Storm Fernand may approach the 
  base of the dunes along portions of South Padre Island and at 
  Boca Chica Beach. 

* Timing...Through early this evening.

* IMPACTS...Dangerous swimming conditions due to increased 
  strength and higher frequency of rip currents. Swimmers may 
  have difficulty returning to shore. Walking may be difficult 
  during high tide and vehicles may be inundated by high water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
983 
WHUS44 KBRO 060014
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
714 PM CDT Thu Sep 5 2019

...Tidal Run-up Receding...

.Surface observations and web cameras at South Padre Island show 
water levels on the beach being well short of the dune line. This 
trend is expected to continue through tonight into Friday morning.

TXZ256-257-351-060115-
/O.EXP.KBRO.CF.S.0013.000000T0000Z-190906T0000Z/
/O.EXP.KBRO.RP.S.0006.000000T0000Z-190906T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
714 PM CDT Thu Sep 5 2019

...HIGH RIP CURRENT RISK HAS EXPIRED...

Long period swell have decreased therefore the high risk of rip 
currents has expired. 

A moderate risk of rip currents is expected for the rest of
tonight.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Sep 5, 4:33 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 5, 4:33 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
433 AM CDT Thu Sep 5 2019

.SHORT TERM (Now through Friday): Remnants of Fernand continue to
move further inland across northern Mexico as the tropical system
continues to dissipate. The current trend of isolated to
scattered showers and thunderstorms is expected to continue this
morning, with a slight uptick this afternoon as sea breeze
convection initiates. With this being said, have gone ahead and
lowered PoPs slightly today through tomorrow from the previous
forecast package, and therefore increased the high temperatures
this afternoon slightly. As mid-level ridging centered over the
Four Corners region begins to slide southeast and drier air
intrudes into Deep South Texas from the north, PoPs will be on the
decrease while high temperatures gradually rise on Friday.

.LONG TERM (Friday Night through Wednesday):The trend for a drier
weekend then a return to a chance of rain for the first half of
next has not varied from the last few model runs. Rain chances
Monday through Wednesday are not a slam dunk like we had with the
outer bands of Fernand but a mid to upper level weakness lingering
over South Texas may be sufficient to add to our early September
rain totals.

GFS/ECMWF continue to indicate deep mid/upper dry air moving over
South Texas this weekend as high pressure ridge temporarily
extends into the region. Sufficient low level moisture is limited
to the lowest 5000 feet Saturday and may deepen to 10000 feet
Sunday as the ridge begins to back northwest with an inverted
trough approaching from the east. Isolated sea breeze showers
continue in the forecast for the weekend with Sunday having a
slightly better chance then Saturday. Daytime Temperatures
recover to normal or even a few degree above with plenty of sun.
Overnight lows also look to run near to slightly above normal.

As the forecast moves into next week. The inverted trough rounds
the western periphery of a strengthening mid level ridge over the
Eastern Gulf and SE U.S. moving north through Deep South Texas
Monday. The trough becomes sheared Tuesday and Wednesday with much
of Southern and Eastern Texas remaining in a mid level weakness
between the ridge over the Gulf and a mid-latitude trough moving
over the Rockies. Deepening southerly flow maintains modest
moisture combining with the weakness to allow for isolated to
scattered convection. Model guidance in good agreement showing
Monday with the best chance for rain with slightly lower chances
Tuesday and Wednesday. Temperatures guidance also in decent
agreement keeping highs near normal and lows a few degrees above
normal.

&&

.MARINE:(Now through Friday): With both winds and seas on the
downward trend, have dropped the Small Craft Advisory and gone with
small craft exercise caution wording for the lower Texas Gulf waters
today. Clusters of showers and thunderstorms continue to move across
the Gulf waters this morning and are expected to continue this
afternoon, so locally heavy downpours and cloud to water lightning
continue to be the main threat for today. Winds and seas continue to
decrease into Friday with diminishing rain chances and no cautionary
wording is expected to be needed at this time.

Friday night through Monday...Surface ridge settles over the Western
Gulf through Saturday before slowly moving east Sunday and
Monday. Light onshore flow and a slight sea Friday night and
Saturday become moderate Sunday and approaching fresh levels
Monday as the gradient steadily strengthens. Not anticipating any
Small Craft Advisories but may be in the exercise caution levels
Monday, especially over the Laguna Madre. Isolated showers over
the weekend may become scattered Sunday night and Monday as a weak
disturbance approaches from the Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  78  91  77 /  40  20  20  10
BROWNSVILLE          92  78  93  77 /  30  20  30  10
HARLINGEN            91  76  94  75 /  40  20  20  10
MCALLEN              93  77  95  76 /  30  20  30  10
RIO GRANDE CITY      91  76  96  75 /  40  20  20  10
SOUTH PADRE ISLAND   85  81  87  80 /  30  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ256-257-351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

69...Short term
59...Long term
Hazardous weather outlook, Sep 4, 4:06 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
406 PM CDT Wed Sep 4 2019

TXZ248>257-351-353-052200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
406 PM CDT Wed Sep 4 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Coastal Flood Advisory and a High Surf Advisory are in effect
for the beaches of South Padre Island and at Boca Chica Beach
until 7 AM CDT Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the local beaches
also on Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-052200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
406 PM CDT Wed Sep 4 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico
waters from 0 to 60 nautical miles until 7 AM CDT Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:24 PM CDTSpecial Weather StatementBROHidalgo51 min
Sep 5, 2:48 PM CDTSpecial Weather StatementBROHidalgo42 min
Sep 5, 3:17 PM CDTSpecial Weather StatementBROHidalgo58 min
Sep 5, 3:55 PM CDTSpecial Weather StatementBROHidalgo65 min

Nearby

Coastal Flood Statements in Texas, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.